Alert archive / Maine / Gale Warnings in 2016

Gale Warning 42, NWS Gray, ME

December 31, 2016

NWS Gray, ME issued this gale warning at Dec 31, 2016, 11:16 AM EST. It took effect at Dec 31, 2016, 6:00 PM EST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 31, 2016, 11:16 AM EST (16:16 UTC)
In effect from
Dec 31, 2016, 6:00 PM EST
Expired
Jan 1, 2017, 6:44 AM EST
In force
13 hr
Issued by
NWS Gray, ME

The text

As transmitted.

610 
WHUS71 KGYX 311616
MWWGYX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
1116 AM EST SAT DEC 31 2016

ANZ150-152-154-010630-
/O.UPG.KGYX.SC.Y.0113.000000T0000Z-170101T2300Z/
/O.NEW.KGYX.GL.W.0042.161231T2300Z-170101T1000Z/
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT
25 NM-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
1116 AM EST SAT DEC 31 2016

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 5 AM EST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A GALE WARNING...
WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 5 AM EST SUNDAY. THE
SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT.

* WINDS...SOUTHWEST 20 TO 30 KT WITH GUSTS UP TO 35 KT.

* SEAS...6 TO 11 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ANZ151-153-010630-
/O.CON.KGYX.SC.Y.0114.161231T2300Z-170101T1300Z/
PENOBSCOT BAY-CASCO BAY-
1116 AM EST SAT DEC 31 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 8 AM EST SUNDAY...

* WINDS...SOUTHWEST 15 TO 25 KT WITH GUSTS UP TO 30 KT.

* SEAS...3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
3 follow-up statements
266 
WHUS71 KGYX 312005
MWWGYX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
305 PM EST SAT DEC 31 2016

ANZ150-152-154-011000-
/O.CON.KGYX.GL.W.0042.161231T2300Z-170101T1000Z/
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT
25 NM-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
305 PM EST SAT DEC 31 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EST SUNDAY...

* WINDS...SOUTHWEST 20 TO 30 KT WITH GUSTS UP TO 35 KT.

* SEAS...6 TO 11 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ANZ151-153-011015-
/O.CON.KGYX.SC.Y.0114.161231T2300Z-170101T1300Z/
PENOBSCOT BAY-CASCO BAY-
305 PM EST SAT DEC 31 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST SUNDAY...

* WINDS...SOUTHWEST 15 TO 25 KT WITH GUSTS UP TO 30 KT.

* SEAS...3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
365 
WHUS71 KGYX 010815
MWWGYX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
315 AM EST SUN JAN 1 2017


ANZ150-152-154-011200-
/O.EXT.KGYX.GL.W.0042.000000T0000Z-170101T1200Z/
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT
25 NM-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
315 AM EST SUN JAN 1 2017

...GALE WARNING NOW IN EFFECT UNTIL 7 AM EST THIS MORNING...

* WINDS...SOUTHWEST 20 TO 30 KT WITH GUSTS UP TO 40 KT.

* SEAS...6 TO 9 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ANZ151-153-011700-
/O.EXT.KGYX.SC.Y.0114.000000T0000Z-170101T1700Z/
PENOBSCOT BAY-CASCO BAY-
315 AM EST SUN JAN 1 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON EST TODAY...

* WINDS...WEST 15 TO 25 KT WITH GUSTS UP TO 35 KT.

* SEAS...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
520 
WHUS71 KGYX 011144
MWWGYX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
644 AM EST SUN JAN 1 2017


ANZ150-152-154-020145-
/O.CAN.KGYX.GL.W.0042.000000T0000Z-170101T1200Z/
/O.EXB.KGYX.SC.Y.0114.000000T0000Z-170102T0400Z/
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT
25 NM-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
644 AM EST SUN JAN 1 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM EST THIS EVENING. THE
GALE WARNING HAS BEEN CANCELLED.

* WINDS...WEST 15 TO 25 KT WITH GUSTS UP TO 30 KT.

* SEAS...6 TO 9 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ151-153-011800-
/O.EXT.KGYX.SC.Y.0114.000000T0000Z-170101T1800Z/
PENOBSCOT BAY-CASCO BAY-
644 AM EST SUN JAN 1 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WINDS...WEST 15 TO 25 KT WITH GUSTS UP TO 30 KT.

* SEAS...2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this gale warning went out at Dec 31, 6:48 AM EST, 4 hours 28 minutes earlier.

Area forecast discussion, Dec 31, 6:48 AM EST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Gray ME
648 AM EST Sat Dec 31 2016

.SYNOPSIS...
High pressure will crest across the area this morning before
moving offshore. A weak low pressure system will bring a light
snowfall to the region late Saturday through Saturday night as it
moves across the region. High pressure follows for Sunday into
Monday. Another area of low pressure will approach for Monday
Night and Tuesday bringing rain to southern areas and mixed
precipitation over central and mountains areas. Colder air returns
in its wake for the mid to ladder part of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
645 am update: Freshened up forecast with latest obs data. Minor
tweaks to temps otherwise no changes needed at this time.

Previous Discussion:
Models agree on a fast moving clipper over the Great Lakes to
approach the area today with a weak WAA pattern to develop in
advance. This will spread clouds across the region this morning
and light snow will develop early in the afternoon over NH and the
mountains and foothills of Maine while southern and midcoast areas
should see the snow develop mid to late afternoon. Used a blend of
overall models for max temps today. RFCQPF appeared reasonable and
was generally accepted with only a few tweaks.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Tonight the clipper with its associated surface low moves rapidly
along the St Lawrence Valley with a weak WAA pattern continuing
to its south. Generally light snowfall accumulations of 1-3 inches
over southern areas and 2-4 inches in the mountains and foothills
are expected based on a blend of qpf from models and RFC. Used
temp dependent ratios for snowfall amounts. Along the midcoast
issued a winter weather advisory as higher qpf values are expected
and 3-6 inches is possible due to a strengthening baroclinic zone
shown by the models over that region due to the low level
southerly flow that develops off the ocean. Some mixing of rain
may occur along coastal areas as boundary layer temps approach
critical levels.

The system quickly exits by early Sunday with CAA on westerly
winds in its wake. Winds may become gusty at times during the
afternoon.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
High pressure crests overhead Sunday night into Monday with fair
weather expected. The next system of interest approaches from the
southwest Monday night and mainly affects the region Tuesday and
Tuesday night. Southeast ridge will help pump up heights into the
northeastern states during this time and will aid in pushing
warmer air northward. Therefore this mainly looks like a rain
event for much of the bigger population centers in the CWA.
However, an extended period of mixed precipitation will be
possible across the interior - mainly the ME mountains and
foothills where deeper cold air will exist albeit marginal.
Thereafter, we expected colder and drier weather for late week.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Short Term...MVFR conditions developing late Saturday in -sn and
continuing through tonight. At times IFR conditions may occur
especially in the mountains and midcoast areas. On Sunday
conditions improve to VFR.

Long Term...VFR expected Sunday night and Monday. Conditions
likely lower to MVFR or lower by early Tuesday as a system
approaches from the southwest with rain and mixed precipitation.
IFR conditions are expected much of Tuesday and Tuesday night.

&&

.MARINE...
Short Term...Winds/seas continue to diminish but SCA conditions
continue over the outer waters while in the bays winds/seas below
SCA criteria. Will continue the SCA's over the outer waters
through Sunday since the SCA's are warranted til late this morning
and again pick up by later in the afternoon through tonight and
Sunday. Over the bays will issue SCA's for tonight.

Long Term...Gales possible Tuesday into Tuesday night in
association with low pressure moving northward from the mid
atlantic states and eventually into northernmost Maine by early
Wednesday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 7 PM this evening to 5 AM EST
     Sunday for MEZ014-022-027-028.
NH...None.
MARINE...Small Craft Advisory from 6 PM this evening to 8 AM EST Sunday
     for ANZ151-153.
     Small Craft Advisory until 6 PM EST Sunday for ANZ150-152-154.

&&

NEAR TERM...Marine
SHORT TERM...Marine
LONG TERM...Ekster
Hazardous weather outlook, Dec 31, 11:15 AM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1115 AM EST SAT DEC 31 2016

MEZ007>009-012-013-018>021-023>026-NHZ001>015-011615-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-
KENNEBEC-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH-
1115 AM EST SAT DEC 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL
MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW
HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LIGHT SNOW IS EXPECTED MAINLY LATE THIS AFTERNOON AND EVENING WITH
GENERALLY 1 TO 3 INCHES OF ACCUMULATION. SLIPPERY TRAVEL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ON TUESDAY A MORE COMPLEX WEATHER SYSTEM WILL PROVIDE A CHANCE OF
MIXED PRECIPITATION TO MOST OF NEW HAMPSHIRE AND WESTERN MAINE.
FREEZING RAIN OR SLEET WILL LIKELY CHANGE TO RAIN DURING THE DAY
TUESDAY AS TEMPERATURES WARM UP OVER WESTERN AND SOUTHERN NEW
HAMPSHIRE AS WELL AS COASTAL MAINE. BUT INTERIOR WESTERN MAINE AND
EAST CENTRAL NEW HAMPSHIRE COULD SEE MIXED PRECIPITATION LAST
INTO THE AFTERNOON OR EVENING TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ014-022-027-028-011615-
SOUTHERN SOMERSET-INTERIOR WALDO-KNOX-COASTAL WALDO-
1115 AM EST SAT DEC 31 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 AM
EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ON TUESDAY A MORE COMPLEX WEATHER SYSTEM WILL PROVIDE A CHANCE OF
MIXED PRECIPITATION TO MOST OF NEW HAMPSHIRE AND WESTERN MAINE.
FREEZING RAIN OR SLEET WILL LIKELY CHANGE TO RAIN DURING THE DAY
TUESDAY AS TEMPERATURES WARM UP OVER WESTERN AND SOUTHERN NEW
HAMPSHIRE AS WELL AS COASTAL MAINE. BUT INTERIOR WESTERN MAINE AND
EAST CENTRAL NEW HAMPSHIRE COULD SEE MIXED PRECIPITATION LAST
INTO THE AFTERNOON OR EVENING TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ151-153-011615-
PENOBSCOT BAY-CASCO BAY-
1115 AM EST SAT DEC 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOW-END GALES POSSIBLE TUESDAY INTO TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150-152-154-011615-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
1115 AM EST SAT DEC 31 2016

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 5 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOW-END GALES POSSIBLE TUESDAY INTO TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 31, 7:27 AM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
727 AM EST SAT DEC 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             2 N KNOX                44.55N  69.24W
12/30/2016  M7.0 INCH        WALDO              ME   TRAINED SPOTTER

&&

EVENT NUMBER GYX1604146

ES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 3:05 AM ESTSmall Craft AdvisoryGYX34 hr

Nearby

Gale Warnings in Maine, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.